Mississippi, 2014

Hail and Damaging Winds in Mississippi, December 23, 2014

December 23, 2014 · NWS LIX · 6 events in 3 counties and zones

Strong low pressure developed over southern Texas and moved toward northern Mississippi during the daytime hours. The associated cold front moved through an unstable airmass, triggering scattered thunderstorms across southern Mississippi and southeast Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Strong low pressure developed over southern Texas and moved toward northern Mississippi during the daytime hours. The associated cold front moved through an unstable airmass, triggering scattered thunderstorms across southern Mississippi and southeast Louisiana. A few of the storms were severe with at least one tornado reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 23, 4:18 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 23, 4:18 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
418 AM CST TUE DEC 23 2014

.SHORT TERM...

WATER VAPOR IMAGERY THIS MORNING SHOWS A BROAD REGION OF ENHANCED
OMEGA DEVELOPING ACROSS THE GULF SOUTH IN RESPONSE TO A STRONG
UPPER LEVEL JET ROUNDING THE BASE OF A TROUGH OVER THE PLAINS. LOW
LEVEL CYCLOGENESIS HAS INITIATED OVER SOUTHERN TEXAS...AND THIS
LOW WILL CONTINUE TO DEEPEN AS IT MOVES TO THE EAST-NORTHEAST. IN
ADVANCE OF THIS LOW...WARM FRONTAL PROCESSES HAVE ALLOWED FOR
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE FORECAST
AREA IN THE LAST FEW HOURS. THIS CONVECTION WILL CONTINUE THROUGH
THE MORNING HOURS AS THE LOW APPROACHES AND UPPER LEVEL FORCING
INCREASES. 700MB OMEGA WILL GENERALLY RANGE FROM -5 TO -15 MB/S.
THIS AMOUNT OF LIFT IS SUFFICIENT TO SUPPORT SOME DEEPER
CONVECTION DURING THE MORNING HOURS. THERE IS A STABLE LAYER STILL
IN PLACE IN THE LOW LEVELS...AS NOTED BY SOME FOG LINGERING OVER
THE SOUTHERN HALF OF THE FORECAST AREA. THROUGH AROUND 15Z...THIS
STABLE LAYER WILL KEEP THE RISK OF SURFACE BASED THUNDERSTORMS AT
BAY. HOWEVER...EVEN WITH AMPLE CLOUD COVER IN PLACE...THE
ATMOSPHERE WILL WARM ENOUGH TO BECOME FULLY DESTABILIZED BETWEEN
15Z AND 18Z THIS MORNING. THUS...SURFACE BASED CONVECTION WILL
BECOME MORE LIKELY BY LATE MORNING...AND EXPECT TO SEE THIS RISK
CONTINUE TO INCREASE INTO THE AFTERNOON HOURS AS TEMPERATURES RISE
INTO THE MIDDLE TO UPPER 70S.

THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL GENERALLY BE
EAST OF THE INTERSTATE 55 CORRIDOR AS THE GREATEST OVERALL
INSTABILITY AND SHEAR WILL BE LOCATED IN THIS REGION. SURFACE
BASED CAPE WILL RANGE FROM 1000-1500 J/KG...AND 0-3KM SHEAR WILL
BE ON THE ORDER OF 30-40 KNOTS. THIS STRONG SPEED SHEAR WILL BE
THANKS TO A 50 KNOT LOW LEVEL JET DEVELOPING OVER THE EASTERN HALF
OF THE FORECAST AREA THIS AFTERNOON. DIRECTIONAL SHEAR WILL BE
SOMEWHAT LIMITED...AS THE OVERALL FLOW REGIME IS UNIDIRECTIONAL
THROUGHOUT THE ATMOSPHERIC COLUMN. GIVEN THIS...EXPECT TO SEE
STRONG STRAIGHT LINE WINDS AND HAIL AS THE PRIMARY THREAT TODAY.
HAIL IS SUPPORTED BY SOME RATHER STEEP LAPSE RATES IN THE MID-
LEVELS. THERE COULD BE A ISOLATED TORNADO...WITH ANY ROTATION MOST
LIKELY ALONG THE APEX OF ANY BOW ECHO TYPE STORMS THAT FORM THIS
AFTERNOON AND EVENING. THE SEVERE THREAT WILL BEGIN TO DIMINISH
AROUND 00Z FOR THE NEW ORLEANS METRO...BUT WILL INCREASE FOR THE
MISSISSIPPI GULF COAST FROM 00Z THROUGH 06Z. THE SEVERE CONVECTION
SHOULD THEN CLEAR THE REGION AFTER 06Z...AS THE HIGHEST SHEAR
VALUES SHIFT TOWARD LOWER ALABAMA AND THE FLORIDA PANHANDLE.
LINGER SHOWERS AND CLOUDY SKIES WILL PERSIST THROUGH MUCH OF THE
OVERNIGHT HOURS IN THE WAKE OF THE CONVECTION AND PASSING COLD
FRONT. TEMPERATURES WILL ALSO COOL INTO THE 40S AND 50S BY
DAYBREAK TOMORROW...BUT THE MAIN HEART OF THE COLD POOL WILL MOVE
OVER THE AREA TOMORROW INTO TOMORROW NIGHT.

WITH STRONG COLD AIR ADVECTION AND INCREASED SUBSIDENCE IN PLACE
ON WEDNESDAY...MOSTLY SUNNY SKIES AND COLDER THAN NORMAL
TEMPERATURES CAN BE EXPECTED. THESE CLEAR AND COLD CONDITIONS WILL
PERSIST INTO WEDNESDAY NIGHT AND THURSDAY AS THE COLD POOL SLOWLY
TRANSITS OVER THE GULF SOUTH. 1000-500MB THICKNESSES WILL
GENERALLY RANGE FROM 5430 TO 5520 METERS ACROSS THE FORECAST AREA.
925MB TEMPERATURES WILL BE AROUND 0 DEGREES CELSIUS WHICH IS
SUPPORTIVE OF HIGHS ONLY RISING INTO THE LOWER TO MIDDLE 50S ON
WEDNESDAY. CLEAR SKIES...DRY CONDITIONS...AND LIGHTER WINDS AND
WEDNESDAY NIGHT WILL ALLOW LOWS WILL DROP TO NEAR FREEZING FOR
AREAS NORTH OF INTERSTATE 12. THE COLD POOL WILL BEGIN TO SHIFT TO
THE EAST ON THURSDAY...BUT HIGHS WILL REMAIN A GOOD 5 DEGREES
COOLER THAN AVERAGE.

.LONG TERM...

HEADING INTO FRIDAY...BOTH THE EURO AND THE GFS SHOW THE RIDGE
AXIS SHIFTING TO THE EAST OF THE REGION. THIS WILL ALLOW FOR
DEEP LAYER ONSHORE FLOW TO REDEVELOP OVER THE AREA. A WEAK SHORT
WAVE IMPULSE RIDING ALONG THE SOUTHERN STREAM JET WILL SLIDE
THROUGH THE AREA THURSDAY NIGHT INTO FRIDAY. INCREASING CLOUD
COVER AND A CHANCE OF SHOWERS WILL BE POSSIBLE AS THIS FEATURE
MOVES THROUGH. HAVE KEPT IN SLIGHT CHANCE POPS FOR LATE THURSDAY
NIGHT...AND HAVE CHANCE POPS IN FOR FRIDAY. ANOTHER IMPULSE WILL
QUICKLY FOLLOW ON THE HEELS OF THIS INITIAL VORT LOBE FRIDAY NIGHT
AND SATURDAY. BOTH MODELS SHOW THIS ELONGATED AND HIGHLY SHEARED
REGION OF INCREASED VORTICITY AND OMEGA STRETCHING ACROSS THE
NORTHERN GULF OF MEXICO AND PARTS OF THE FORECAST AREA. RAIN
CHANCES WILL GENERALLY BE HIGHEST ALONG THE COAST...AND HAVE
LIKELY POPS FOR THIS REGION. ELSEWHERE...HAVE KEPT IN CHANCE POPS
FOR FRIDAY NIGHT AND SATURDAY. LOOKING AT MODEL SOUNDINGS FOR
SATURDAY...THERE SHOULD BE JUST ENOUGH INSTABILITY TO SPARK OFF
SOME ISOLATED THUNDERSTORM ACTIVITY...AND HAVE INTRODUCED THIS
INTO THE FORECAST.

SOME NORTHERN STREAM ENERGY WILL FINALLY ENTER INTO THE EQUATION
ON SUNDAY. THE GFS CONTINUES TO SHOW A WEAKER TROUGH THAN THE
EURO...AND HAVE DECIDED TO CONTINUE WITH A BLEND OF THE MODEL
SOLUTIONS FOR SUNDAY AND MONDAY. WITH THIS IN MIND...EXPECT TO SEE
A FRONTAL BOUNDARY MOVE INTO THE AREA ON SUNDAY. THE MAJORITY OF
THE PRECIPITATION WILL LIKELY BE POST-FRONTAL...BUT WITH SOUTHWEST
FLOW CONTINUING ALOFT...THERE SHOULD BE ENOUGH INSTABILITY ALOFT
TO SPARK OFF SOME ISOLATED THUNDERSTORMS. TEMPERATURES WILL BE
NOTICEABLY COOLER...WITH HIGHS CLOSER TO NORMAL IN THE LOWER 60S.
BOTH MODELS SHOW THE FRONT STALLING SOMEWHERE OVER THE NORTHERN
GULF...WITH THE GFS KEEPING THE FRONT CLOSER TO SHORE. IN ANY
EVENT...THERE WILL A PERIOD OF LOW POPS FOR SUNDAY NIGHT AND
MONDAY...AS SOME WEAK NEGATIVE VORTICITY ADVECTION IN THE WAKE OF
THE DEPARTING UPPER LEVEL TROUGH MOVES IN. EXPECT TO SEE CLOUDS
LINGER OVER THE AREA THROUGH THE PERIOD...BUT ONLY ISOLATED
SHOWERS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY. WEAK
ISENTROPIC FORCING ASSOCIATED WITH CONTINUED MID-LEVEL SOUTHWEST
FLOW OVER THIS COOLER LAYER AT THE SURFACE WILL BE MAIN CATALYST
FOR THE CONTINUED LOW CHANCE OF SHOWERS. HOWEVER...IF SUBSIDENCE
ALOFT IS STRONG ENOUGH...A MAINLY DRY FORECAST WILL BE POSSIBLE
FOR MONDAY. TEMPERATURES WILL BE LITTLE CHANGED FROM SUNDAY...WITH
OVERALL READINGS CLOSE TO SEASONAL NORMS.

&&

.AVIATION...

GENERALLY MVFR TO IFR/LIFR CONDITIONS WILL PREVAIL THROUGH THE
PERIOD. THE LOWEST CONDITIONS AWAY FROM THE HEAVIER SHRA/TSRA WILL
BE JUST INLAND FROM THE COAST AND TIDAL LAKES EARLY THIS MORNING
WITH VERY LOW STRATUS AND MODERATE TO BRIEFLY DENSE FOG. THE
INCREASING WIND DURING THE EARLY TO MID MORNING SHOULD CAUSE ANY FOG
TO MIX OUT AND THE CIGS TO RISE ABOVE THE LIFR CATEGORY. CIGS SHOULD
CONTINUE TO IMPROVE THIS AFTERNOON DURING THE WARM TEMPERATURES THEN
LOWER IFR TO LIFR CATEGORY CIGS ARE LIKELY AGAIN BEHIND THE COLD
FRONT TONIGHT BEFORE DRIER AIR WORKS IN AND RAISES THE CIGS BACK TO
VFR LEVELS WEDNESDAY MORNING. ISOLATED TO SCATTERED SHRA/TSRA WILL
BECOME SCATTERED TO NUMEROUS BY LATE MORNING OR AFTERNOON.
HAVE INCLUDED PREVAILING SHRA AFTER 14Z AND TSRA AFTER 19Z...AND
WILL LIKELY ADJUST THIS TIMING SOMEWHAT WITH THE 12Z TAFS TO ACCOUNT
FOR THE LATEST RADAR AND MODEL TRENDS. SQUALL LINE OF TSRA WILL MOVE
THROUGH AHEAD OF COLD FRONT THIS EVENING...WITH AN ACCOMPANYING WIND
SHIFT TO THE NORTHWEST AND STRONG GUSTS POSSIBLE. 22/TD

&&

.MARINE...

LOW PRESSURE SYSTEM IS EXPECTED TO MOVE THROUGH THE CENTRAL GULF
COAST REGION LATER TODAY WITH THE ACCOMPANYING STRONG COLD FRONT
MOVING THROUGH THE FORECAST AREA THIS AFTERNOON AND TONIGHT. STRONG
SOUTHERLY WINDS ARE EXPECTED TO DEVELOP BY LATE THIS MORNING TO
AROUND MIDDAY...AND HAVE ISSUED A SMALL CRAFT ADVISORY /SCA/ FOR ALL
COASTAL WATERS THAT WILL CONTINUE THROUGH AFTER THE COLD FRONTAL
PASSAGE TONIGHT THROUGH MUCH OF WEDNESDAY NIGHT. SEAS ARE LIKELY TO
BUILD AS HIGH AS 7 FEET TODAY AND UP TO 9 TO 10 FEET OVER OFFSHORE
WATERS TONIGHT INTO WEDNESDAY MORNING. WINDS OVER THE SOUNDS AND
TIDAL  LAKES SHOULD REMAIN BELOW SCA CRITERIA THROUGH THE
AFTERNOON...THEN RISE ABOVE CRITERIA THIS EVENING OVER THE SOUNDS
AND NEAR TO JUST AFTER FRONTAL PASSAGE JUST BEFORE MIDNIGHT ACROSS
TIDAL LAKES. HIGH PRESSURE BEHIND THE COLD FRONT WILL SETTLE OVER
THE CENTRAL GULF COAST BY LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING...AND WINDS AND SEAS WILL SUBSIDE. HIGH PRESSURE WILL THEN
MOVE EAST LATE THURSDAY THROUGH SATURDAY...THEN THE NEXT COLD FRONT
WILL APPROACH THE REGION BY LATE SATURDAY OR SATURDAY NIGHT. 22/TD

&&

.DECISION SUPPORT...

DSS CODE...YELLOW
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
             SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  44  55  32 /  80  80  10  10
BTR  77  45  56  33 /  80  80  10   0
ASD  77  51  56  33 /  80  80  10   0
MSY  77  51  55  40 /  80  80  10   0
GPT  74  53  57  36 /  80  80  10   0
PQL  75  54  61  32 /  80  80  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO MIDNIGHT THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
     COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER TO PORT FOURCHON OUT 20 NM.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 9 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 11 PM TUESDAY TO 9 AM WEDNESDAY FOR
     THE FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 11 PM TUESDAY TO 9 AM WEDNESDAY FOR
     THE FOLLOWING ZONES: LAKE BORGNE...AND LAKE PONTCHARTRAIN
     AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 6 PM TUESDAY TO 9 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: BRETON SOUND...CHANDELEUR SOUND...AND
     MISSISSIPPI SOUND.

     SMALL CRAFT ADVISORY FROM 11 AM TUESDAY TO MIDNIGHT THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM BOOTHVILLE LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20
     NM...COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA
     FROM 20 TO 60 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA OUT 20 NM...COASTAL WATERS FROM PORT
     FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM...AND
     COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER TO PORT FOURCHON OUT 20 NM.

&&

32
Hazardous weather outlook, Dec 23, 5:22 AM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
522 AM CST TUE DEC 23 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-232330-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
522 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
A FEW STRONG TO SEVERE STORMS COULD DEVELOP EARLY THIS MORNING
WITH THE MAIN THREATS BEING HAIL UP TO QUARTER SIZE AND STRONG
WINDS UP TO 50 MPH. DURING THE LATE MORNING AND AFTERNOON...THERE
WILL BE AN INCREASING THREAT OF SEVERE THUNDERSTORMS. MORE
ORGANIZED STRONG TO SEVERE STORMS AND A POSSIBLE SQUALL LINE CAN
THEN BE EXPECTED IN THE LATE AFTERNOON AND EVENING HOURS. THIS
TIME PERIOD COULD SEE DAMAGING WIND GUSTS UP TO 65 MPH...ISOLATED
TORNADOES AND SOME LARGE HAIL. THE THREAT OF SEVERE WEATHER WILL
END FROM WEST TO EAST WITH COLD FRONTAL PASSAGE AROUND MIDNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT
ACROSS THE COASTAL WATERS...AND A SMALL CRAFT ADVISORY WILL ALSO
BE IN EFFECT FOR THE TIDAL LAKES AND SOUNDS TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT FOR MOST OF THE
MARINE AREA WEDNESDAY INTO WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS MORNING OR
EARLY THIS AFTERNOON THROUGH ABOUT MIDNIGHT.

TD

In the hours before

Special weather statement, Dec 23, 3:05 AM CST, 3 hours 40 minutes before
LAZ037-046-049-050-056-071-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
305 AM CST TUE DEC 23 2014

...LINE OF THUNDERSTORMS WITH HEAVY RAINFALL MOVING NORTHEAST
AFFECTING ASCENSION PARISH...ASSUMPTION PARISH...ST. HELENA
PARISH...LIVINGSTON PARISH...IBERVILLE PARISH...NORTHERN TANGIPAHOA
PARISH...

AT 302 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH HEAVY RAINFALL FROM 9 MILES NORTHEAST OF
GONZALES TO 19 MILES SOUTHWEST OF GONZALES...MOVING NORTHEAST AT 35
MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
GEISMER...PRAIRIEVILLE...LIVINGSTON...WALKER...ROSELAND AND AMITE

HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS INCLUDING INTERSTATES 10 AND 12.
DRIVERS TRAVELING THROUGH THE IMPACTED AREAS SHOULD EXERCISE
CAUTION. SOME PONDING OF WATER WILL ALSO BE POSSIBLE ON LOW LYING
ROADWAYS AND IN AREAS OF POOR DRAINAGE.

LAT...LON 3034 9100 3035 9090 3039 9097 3055 9084
      3089 9033 3088 9032 3066 9048 3065 9056
      3055 9056 3024 9078 2996 9126 2999 9127
TIME...MOT...LOC 0904Z 213DEG 32KT 3032 9080 3007 9117

TD
Special weather statement, Dec 23, 5:11 AM CST, 1 hour 34 minutes before
LAZ046>050-231200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 AM CST TUE DEC 23 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ASCENSION PARISH...
WEST BATON ROUGE PARISH...EAST BATON ROUGE PARISH...LIVINGSTON
PARISH...IBERVILLE PARISH...

AT 509 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF CATAHOULA...OR ABOUT 8
MILES WEST OF BAYOU SORREL...MOVING NORTHEAST AT 50 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BAYOU
SORREL...PLAQUEMINE...GARDERE...OAK HILLS PLACE...BATON ROUGE...
WESTMINSTER...DENHAM SPRINGS...WATSON AND WALKER

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND SUB
SEVERE HAIL UP TO NICKEL SIZE. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3062 9091 3042 9074 3009 9138 3010 9139
      3010 9146 3010 9147 3020 9148
TIME...MOT...LOC 1111Z 234DEG 42KT 3014 9143

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wilkinson

When
December 23, 6:45 AM CST
Where
Wilkinson County, Centreville
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -91.070

Several reports of quarter size hail were received from citizens in Centreville. Time of the event was based on radar.

Hail, Wilkinson

When
December 23, 10:41 AM CST
Where
Wilkinson County, 4 mi E of Woodville
Measured
1 in hail
Reported by
Public
Coordinates
31.100, -91.232

Hail, Amite

When
December 23, 11:41 AM CST
Where
Amite County, Liberty
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.170, -90.830

Hail, Amite

When
December 23, 12:00 PM CST
Where
Amite County, 2 mi S of Smithdale
Measured
1 in hail
Reported by
Public
Coordinates
31.301, -90.700

Thunderstorm Wind, Amite

When
December 23, 12:00 PM CST
Where
Amite County, 2 mi S of Smithdale
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.301, -90.700

A citizen just south of Smithdale reported wind gusts to 65 mph and quarter size hail. A funnel cloud was also reported in the area.

Thunderstorm Wind, Walthall

When
December 23, 2:00 PM CST
Where
Walthall County, Tylertown
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.120, -90.150

The Walthall County Sheriffs Office reported several trees were blown down by thunderstorm winds on the north side of Tylertown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549153, 549157, 549159, 549160, 549161, 549163.